Fluoroquinolones and Tendinitis and Tendon Rupture
July 9, 2008
The FDA is requiring manufacturers to add a boxed warning to the product labeling of oral and injectable fluoroquinolone antibiotics. The boxed warning will strengthen the existing warning of the risk of tendon rupture or tendinitis. A Medication Guide describing this warning is also being developed which will be provided when these medications are dispensed. An increased risk tendonitis and tendon rupture is greatest in patients 61 years of age or older, in patients taking chronic corticosteroids, and in transplant patients. The FDA recently reviewed the Adverse Events Reporting System and found tendon rupture and tendinitis are being reported in similar or greater numbers than previously.
Instruct patients to monitor for any signs of tendon pain, inflammation, or swelling. Advise patients experiencing these signs to stop taking the fluoroquinolone antibiotic, rest the affected area, and to notify their healthcare provider.
Additional information is available at the following links:
- FDA MedWatch alert:
- FDA Drug Information Page
- Information for Healthcare Providers
- News Release
July 9, 2008; University of Utah, Drug Information Service. Copyright 2008, Drug Information Service, University of Utah, Salt Lake City, UT.